I proposed a new clinical protocol for evaluating and managing poisoned patients a year ago at the Social Media and Critical Care (SMACC) conference in Chicago. I call it the TUSH exam, a name that follows in the fine tradition of easy-to-recall medical acronyms.
I have long been surprised by the dearth of research and discussion regarding the use of bedside point-of-care ultrasound (POCUS) in critically ill toxicology patients. Such imaging could yield important information with the potential to change clinical management and improve patient outcomes.
To be clear, I am not talking about the absurd notion of using sonography to look for pills in the stomach of patients who took or may have taken an overdose of dangerous medication. A few small studies evaluating the accuracy of ultrasound imaging in identifying intragastric pills have been universally poor. Scanning for ingested pharmaceuticals could have an unintended negative consequence if the clinician — seeing vague shadows she thinks might be pill fragments — decides to go fishing for them with gastric lavage or attempts to blow them out using whole bowel irrigation.
Gastric lavage has no proven benefit but significant potential adverse effects, especially aspiration, as I have discussed at length in previous columns. (One such column: 2014;36:4; http://emn.online/ToxNov14.) Whole bowel irrigation may have very limited indications in cases of body packers or ferrous sulfate overdose, but it is rarely done correctly, has not been shown to improve clinical outcome, and has been associated with complications such as vomiting, abdominal distention, and aspiration.
Other specialties that deal with critically ill patients have for years incorporated routine POCUS into their management protocols. Emergency practitioners and trauma surgeons rely on the FAST exam — Focused Assessment with Sonography in Trauma, and the RUSH exam — Rapid Ultrasound for Shock and Hypotension — is now a mainstay for evaluating hemodynamically unstable medical patients.
The FAST exam. The RUSH exam. These terms are short, punchy, and memorable, and I believe they contributed to the speed with which these protocols were adapted. No corresponding concept or acronym has been applied to using ultrasound in poisoned patients. Enter the TUSH exam: Toxicologic Ultrasound in Shock and Hypotension.
This exam is relatively simple, comprising two steps that I like to call the twin cheeks of the protocol. First is visualization of the inferior vena cava (IVC) to assess hydration status. The second is looking at the left ventricle to get a rough estimation of systolic function. Is it adequate? Significantly impaired? Or is it, in fact, hyperdynamic?
Steven Curry, MD, writes in the chapter on salicylates in Critical Care Toxicology (Mosby; 2005) that “a symptomatic adult patient with moderate-to-severe salicylate toxicity typically has a fluid deficit of at least 4 to 6 L on presentation.” (Emphasis added.) Is that figure of “4 to 6 L” accurate? I don't know. Dr. Curry does not provide a supporting citation.
For sure, these patients typically present with significant hypovolemia as the result of vomiting, diaphoresis, fever, and hyperventilation. Adequate volume repletion is a crucially important supportive measure. Filling the tank will improve tissue perfusion and renal output. If rehydration is not optimized, it will be impossible to alkalinize the urine or get the full benefit from hemodialysis. I completely agree with Dr. Curry that a common error in managing these patients is “underestimating insensible fluid losses and allowing patients to become hypovolemic despite what may seem like liberal fluid administration.”
This is where visualizing the IVC can provide crucial information. An IVC that is small and decreases in diameter more than 50 percent during the respiratory cycle indicates that the venous capacitance compartment is underfilled and that it is relatively safe to replete volume aggressively. As the IVC plumps up with volume repletion and the degree of collapse with respiration goes down, the rate of fluid administration can be cut back.
If nothing else, imaging the IVC can provide a visual reminder of the importance of hydrating these patients. It is surprising how often this topic is neglected. Some poison center guidelines do not mention volume repletion at all. Most chapters on salicylate poisoning in emergency medicine and toxicology textbooks do discuss fluids, but often give no guidance on how to manage and monitor rehydration.
Of course, avoiding hypovolemia is important in managing any toxicology patient, but this is especially true in cases involving poisons, such as lithium, eliminated through the kidneys that typically present with significant dehydration.
Many toxicologists are beginning to realize the potential benefits of the TUSH exam, although few use that term. A recent commentary, “The Echoes of Intoxication,” suggested that echocardiography can “directly impact the clinical management of hemodynamically unstable [poisoned] patients,” allowing the clinician to “quickly make rational decisions about intravenous fluid administration and vasopressors.” (Clin Toxicol 2016;54:469.) This is exactly the point of the TUSH exam. Next month, I'll look at the second step of the protocol — evaluating left ventricular systolic function — and discuss new medical literature related to it.
Note: Last month, I discussed the cardiotoxicity of loperamide and the association of massive ingestions with ECG abnormalities, ventricular dysrhythmias, syncope, and death. After the column was in press, the Food and Drug Administration released a warning about these issues. Read more at http://1.usa.gov/22MPrQ2.